LARIAM IS A DRUG WITH POTENTIALLY SEVERE, LONG-LASTING SIDE-EFFECTS.
I believe that all things happen for a reason and that God works all things together for the good of those who love Him. So I know that while we’ve had some tough moments in the last 6 months, God has never left us and continues to use all that bad for good. He has enabled us to continue our involvement in a ministry we care deeply about. He has given us a place of our own, the blessing of being in a country where we can worship Him in our own language and without fear of persecution, and the support of friends, family, and strangers in various ways. He has also allowed us to be involved in helping our organization in the areas of missionary care, recruitment, and is even opening doors for Kory to use his linguistic background in the States. I want to say all of that before I tell you in more detail about a drug called Lariam because I want you to understand that while bad things happen, it is not helpful for me (or anyone, for that matter) to live in the place of “what if” and “if only” and “should have” and “could have.”
God has been teaching me a lot about how we are to live in the present, not denying the past, but looking toward the future. So this post is about looking to the future. I write mainly to those of you who feel God calling you to go overseas in the short-term or the long-term or know someone who feels that calling.
When you go to an area of the world that is affect by malaria, doctors recommend that you take a drug to prevent it or at least delay the symptoms called a prophylaxis. There have been several different drugs used for this purpose, some of which are no longer used because of resistances to the drugs that have developed, but in Cameroon (and in many malaria zones), there are three principle ones used today. They are doxycyline (an antibiotic), malarone, and lariam (aka mefloquine). Doxycycline is only approved for use in those aged 8+ and is known for causing stomach problems in some people. Malarone is rather pricy but usually the drug of choice for those needing prophylaxis for a few months or less because of having very few side effects. Lariam is the mostly widely available, cost effective, and the only drug approved for pregnant women and newborns. Visit the CDC’s Website for a more exhaustive list of the pros and cons for all of the malaria prevention options.
There are some Westerners who do not use prophylaxis but are very aggressive in treating symptoms as soon as they show up (Malaria is a deadly disease, after all). Most who choose not to use a prophylaxis do use herbs of various kinds and are diligent about mosquito nets and repellant. On the other hand, there are those who have been on one prophylaxis or another for 20+ years. Most people who work long-term overseas fall somewhere in between- they have used prophylaxis for a time and then chosen not to use it once they are more familiar with their specific location, how they personally exhibit symptoms (it varies from person to person), and so on.
Why in the world would someone not use prophylaxis, you might wonder? I alluded to it earlier: side effects and price. Malarone costs on average $3 per pill (lariam/doxy are just pennies when bought overseas) and you take it daily. Also, it does not guarantee that you won’t get malaria. Doxycline can cause nasty stomach cramps in some people and it is a daily pill. If you miss a dose, the effectiveness is greatly reduced. Also, you are taking an antibiotic long-term so that has its own issues (it destroys tooth enamel in young kids, which is one reason why they can’t take it).
Lariam is a lot more controversial than either of the two other drugs. Doctors like to prescribe it because it is effective and pretty much anyone can take it. However, those who work overseas could probably share several stories about people they know who have experience this or that as a result of taking it. It is interesting to note that the U.S. Military no longer recommends it and that it is prohibited for pilots/truck drivers/heavy machine operators (because one of the side effects is hallucinations). Most missionaries I talked to said something along the lines of “I can’t believe that drug is still on the market.” I talked to at least 10 different missionaries and doctors who said that they believed about half (or more) of those who take Lariam experience some sort of side effects. The thing about the side effects with Lariam is that they are more often than not psychological. The most common is vivid, bizarre dreams but I know people who have experienced depression (including suicidal thoughts), anxiety, panic attacks, hallucinations, heart palpitations, night terrors, and angry outbursts while on the drug and then stopped having those symptoms once they stopped taking it. I experienced four of those symptoms. Six weeks after stopping Lariam, I was experiencing two of them. Now, four months later, I am only dealing with one of those side effects on a very mild scale and only from time to time.
I am not going to write out a list of the various horror stories I have heard, but I do want to share my concern about this drug. The thing about the side effects is that they are often severe and the drug can take months to get out of your system. So you are taking a rather large gamble when you take it. I know many people who take it with seemingly no problems. But those who do experience side effects often suffer for a month or more. On a personal level, we chose to go on Lariam because we didn’t realize how common or long-lasting or serious the side effects could be. None of us had a history of clinical depression or any other psychiatric problems, so the doctor prescribed it. Since I was nursing a young baby, I wanted him to have some protection, even having done a little bit of research and knowing on some level that it could go badly. Knowing what I know now, I would say that it is better to risk malaria (for which there is treatment) than deal with Lariam. More than anything, I would recommend to anyone planning to go to a malaria zone that they approach the issue with a lot of prayer and that they do their research.
I will never know to what extent Lariam affected my experience in Cameroon. I can’t separate it out from my experience because it was a part of it. I was unable to stay in country long enough after stopping the drug to see what would have happened- after six weeks being off the drug there is still at least 25% of it in your system. Like I said at the beginning, I do not regret any of it because the challenges enabled me to grow closer with the Lord and He, in His grace, is using those experiences to help other missionaries. But I also do not wish those experiences on anyone and if by sharing my experience I can help someone else avoid that, than I want to do that!